Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2002, 4:19 PM EDT for King and Queen County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2002, 4:19 PM EDT (20:19 UTC)
- Expired
- Apr 17, 2002, 4:50 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County King and Queen County, VA
The radar
The Norfolk radar (KAKQ), 82 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 172019 SVRAKQ VAC097-172050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 419 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 450 PM EDT * AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF DRAGONVILLE...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LITTLE PLYMOUTH AT 445 PM VELMA AND MASCOT AT 450 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. $$ 07 && LAT...LON 3780 7681 3770 7696 3751 7677 3759 7665
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM EDT, 54 minutes earlier.
Area forecast discussion, Apr 17, 3:25 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 325 PM EDT WED APR 17 2002 RADAR COMPOSITES CONTINUE TO SCATTERED SHOWERS AND TSTMS DEVELOPING AS ANTICIPATED...OVER PIEDMONT...INVOF LEE TROF AXIS...WITH SOME ISOLATED ACTIVITY FURTHER EAST ACROSS CENTRAL VA. SEA BREEZE TOOK LONGER TO ESTABLISH TODAY. THINK THERE IS STILL POTENTIAL FOR DEVELOPENT ACROSS THE SOUTHEAST THIS EVENING...ONCE SEA BREEZE FRONT GETS MORE ESTABLISHED...ALTHOUGH MORE WIDESPREAD COASTAL ACTIVITY MAY END UP FARTHER SOUTH...AS UPPER VORT WHICH WAS JUST OFF MID ATLC COAST YDA...HAS SHIFTED S...AIDED DESTABILIZATION DOWN THERE. EXPECT ANY ACTIVITY IN SE TO DIMINISH AFTER SUNSET...BUT ELSEWHERE...COULD SEE MORE SHOWERS AND FEW STORMS LATE TONIGHT WITH APPROACH OF WEAK UPPER TROF. EFFECT OF UPPER TROF WILL BE TO FLATTEN UPPER RIDGE...AND COOL AMS ALFT. THIS...COMBINED WITH WEAK SFC CONVERGENCE...SHOULD ALLOW CHC OFPRECIP TO CONTINUE LATER THAT PREVIOUS NIGHTS. NOT LOOKING AT ANYTING WIDESPREAD OVERNIGHT...BUT CERTAINLY 30 POP IS WARRANTED NOT JUST FOR THIS EVENING...BUT ALSO FOR THE BALANCE OF THE NIGHT. ALL MODELS ARE GENERATING LOW LEVEL CONVERGENCE...AND MODEL QPF TONIGHT...AND POP IS CONSISTENT WITH ADJACENT OFFICES. THIS WEAK SYSTEM LINGERS TOMORROW...SO WILL KEEP CHC POPS THEN. MORE SIGNIFICANT FRONT/COOL DOWN TO WORK ACROSS THE AREA FROM N TO S ON SATURDAY. FRONT STALLS OUT ACROSS THE CAROLINAS ON SUN...WITH FRONTAL WAVE GENERATING SHOWERS AND FEW ELEVATED TSTMS N OF FRONT SUN AND SUN NIGHT. IN LINE WITH NEW AVN...EXPECT FRONTAL WAVE EXIT COAST MON...WITH SEASONABLY COOLER...DRY WX EXPECTED MON AFTERNOON INTO WED. FCSTID = 18 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
In the hours before
Local storm report, Apr 17, 11:38 AM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
1138 AM EDT WED APR 17 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 4 S SOUTH MILLS NC .75 INCH HAIL
04/16/02 CAMDEN REPORTED BY WORKER AT
DISMAL SWAMP VISITOR CTRNearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.